Q: I am hoping you might offer some advice regarding an injury a 21-year-old otherwise healthy and active female has suffered in Spain.
She fell on rocks and broke and displaced a small chunk on her heel. She went to a hospital, was given a boot and crutches and told it would take two weeks to heal.
She still has more than a month of travel planned.
I realize these details are sketchy and secondhand, but is there potential for further injury if she continues her back-packing trek?
A: Breaking the heel, the calcaneus bone, is often done by falling from a height. It is a common injury in people who jump out of windows, perhaps to escape from a fire, and land hard on their feet. Sometimes a high impact car accident is to blame.
A female neighbour of mine fell off a high ladder while working on her eaves trough and did something similar. It took her a long time to heal, but she is in her 50s.
It is also a different matter when the bone splits in two, rather than a small piece breaking off, as in this young woman’s case. There are two main types of calcaneus fractures. Seventy-five percent are called intra-particular, and the other slightly milder variety is known as extra-articular and occurs in the other 25 percent. I think the latter is what you describe.
One of the problems in the recovery process is that this heel bone does not have a very good blood supply compared to other bones, so healing is often slow.
It appears that no surgery was performed in this case. Treatment in the absence of surgery usually consists of immobilization in a cast for at least six weeks and often for as long as 12 weeks.
I wonder if she was actually told it would take two weeks to heal, or that she should not put any weight on that foot for at least two weeks. Unfortunately, it is unlikely she could continue to backpack on crutches, so unless someone can push her in a wheelchair, I am afraid this is the end of her trek.
Health Canada has recently recalled some products containing valsartan.
Valsartan is an ingredient found in several heart and high-blood-pressure drugs, which have been supplied by a Chinese pharmaceutical company.
They may contain an impurity known as NDMA, which can cause cancer following long-term exposure.
Health Canada suggests that patients on any heart or high-blood pressure medications check with their pharmacists to see if their particular variety is on the recall list.
However, it can be dangerous to stop these drugs suddenly, so patients should continue to take their medications until they have consulted a doctor, who may wish to substitute a similar, but uncontaminated medication. There are plenty of alternatives available.